Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Amarillo, TX

May 12, 2005Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2005, 11:16 AM CDT for Randall County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 11:16 AM CDT (16:16 UTC)
Expired
May 12, 2005, 12:15 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 40 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 121617
SVRAMA
TXC381-121715-
/O.NEW.KAMA.SV.W.0035.050512T1616Z-050512T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
ISSUED BY NATIONAL WEATHER SERVICE LUBBOCK TX
1116 AM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1215 PM CDT

* AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 15 MILES SOUTHWEST OF PALO DURO CANYON STATE
  PARK...OR 16 MILES SOUTH OF CANYON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PALO DURO CANYON
  STATE PARK.

LARGE HAIL CAN BE EXPECTED WITH THIS STORM...TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

LAT...LON 3476 10165 3477 10208 3502 10187 3510 10162

$$
1 follow-up statement
000 
WWUS54 KAMA 121634
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
ISSUED BY NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT THU MAY 12 2005

TXC381-121715-
/O.CON.KAMA.SV.W.0035.000000T0000Z-050512T1715Z/
RANDALL TX-
1132 AM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 PM CDT FOR
RANDALL COUNTY...

AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 9 MILES SOUTH OF PALO DURO CANYON STATE PARK. 
A SECOND SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF 
CANYON. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PALO DURO CANYON.

LARGE HAIL AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3476 10165 3477 10208 3502 10187 3510 10162

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:00 AM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, May 12, 4:00 AM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
400 AM CDT THU MAY 12 2005

.DISCUSSION...
COLD FRONT ADVANCED INTO PANHANDLES REGION...LOCATED ALONG A LINE
FROM BEAVER...TO DUMAS...TO GLEN RIO EARLY THIS MORNING. THIS
BOUNDARY STILL HAS A STRONG PUSH TOWARDS THE SOUTH...BUT SHOULD SLOW
DOWN AFTER DAYTIME HEATING STRENGTHENS...AND THE UPPER LEVEL
SHORTWAVE APPROACHES FROM THE WEST. WE CONSIDERED THE SLIGHT
POSSIBILITY OF ELEVATED SHOWERS OR THUNDERSTORMS DEVELOPING ALONG THE
FRONT. THE BEST OPPORTUNITY STILL EXISTS LATER TODAY WHEN THE UPPER
LEVEL JET EMERGES AND THE BAROCLINIC ZONE SHARPENS ALONG THE COLD
FRONT. WE MAINTAINED THE SEVERE WORDING FOR THIS AFTERNOON AND
EVENING.

AS THE SHORTWAVE EXITS TO THE EAST TONIGHT...THE DRYLINE AND GULF
MOISTURE WILL ALSO BE SHUNTED EAST. A STRONGER COLD FRONT WILL FOLLOW
IMMEDIATELY THEREAFTER...BRINGING ONE MORE CHANCE FOR PRECIPITATION
BEFORE THE LOWER TO MID LEVELS ARE REPLACED BY COOL AND DRY CANADIAN
AIR.

SOUTHERLY FLOW RETURNS QUICKLY IN ADVANCE OF SHORTWAVE EMBEDDED IN
THE NORTHWEST FLOW. MODELS HAVE BEEN PERSISTANT WITH CLOUDING UP THE
AREA SATURDAY NIGHT THROUGH SUNDAY. IF LOW LEVEL MOISTURE IS
REPLENISHED QUICKLY...POPS MAY NEED TO INCREASED TO INTRODUCE MENTION
OF SHOWERS AND THUNDERSTORMS FOR THIS TIME PERIOD.

A SURFACE LOW REDEVELOPS OVER COLORADO ON MONDAY...THEN PUSHES ONTO
THE PLAINS ON TUESDAY. WHILE A FRONTAL BOUNDARY WILL BE
PRESENT...CONCERNED THAT THE PANHANDLES MAY BE DRY SLOTED.
ALSO...UPPER LEVEL DYNAMICS MAY BE TOO FAR NORTH.
NEVERTHELESS...WELL NEED TO WATCH THIS SCENARIO DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                83  53  78  47 /  40  40  40  40
BEAVER OK                  80  56  73  47 /  50  50  40  40
BOISE CITY OK              79  47  70  44 /  20  20  30  30
BORGER TX                  84  55  77  50 /  40  40  40  40
BOYS RANCH TX              81  50  79  46 /  30  30  40  40
CANYON TX                  84  54  81  47 /  30  30  40  40
CLARENDON TX               85  60  81  51 /  40  40  40  40
DALHART TX                 82  47  75  45 /  20  20  30  30
GUYMON OK                  80  53  72  45 /  30  30  30  30
HEREFORD TX                84  53  80  49 /  20  20  40  40
LIPSCOMB TX                81  59  75  47 /  50  50  40  40
PAMPA TX                   83  58  77  51 /  40  40  40  40
SHAMROCK TX                85  61  79  52 /  50  50  40  40
WELLINGTON TX              86  61  81  53 /  50  50  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/08
Hazardous weather outlook, May 12, 6:00 AM CDT, 5 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU MAY 12 2005

OKZ001>003-TXZ001>020-121800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
PANHANDLES GENERALLY ALONG A BEAVER TO WELLINGTON LINE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL PANHANDLES
GENERALLY BETWEEN GUYMON AND AMARILLO. STRONG THUNDERSTORMS ARE
POSSIBLE OVER THE WESTERN PANHANDLES FROM BOISE CITY TO HEREFORD.

MOIST AND UNSTABLE CONDITIONS WILL DEVELOP THIS AFTERNOON. A COLD
FRONT WILL PUSH ACROSS THE PANHANDLES AND PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS
ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND
UNSTABLE CONDITIONS OVER THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND
EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE
ACTIVATION LATER TODAY AND TONIGHT.

SLATTERY

In the hours before

Special weather statement, May 12, 10:38 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
ISSUED BY NWS LUBBOCK TX
1038 AM CDT THU MAY 12 2005

TXZ003-004-121630-
HANSFORD-OCHILTREE-
1038 AM CDT THU MAY 12 2005

...STRONG THUNDERSTORM MOVING ACROSS EASTERN HANSFORD INTO
NORTHWEST OCHILTREE COUNTY OF THE NORTHEAST TEXAS PANHANDLE...

A STRONG THUNDERSTORM WILL BE MOVING FROM EASTERN HANSFORD COUNTY
INTO NORTHWEST OCHILTREE COUNTY THROUGH 11OO AM.  THE STORM HAS
BEEN PRODUCING UP TO DIME SIZE HAIL.  THE STORM IS MOVING AT 40 MPH
AND SHOULD TRACK NORTHWEST OF PERRYTON.

WYNNE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:10 AM CDTSevere Thunderstorm WarningAMAArmstrong65 min
May 12, 11:44 AM CDTSevere Thunderstorm WarningAMAOchiltree31 min
May 12, 11:59 AM CDTSevere Thunderstorm WarningAMACarson49 min
May 12, 12:04 PM CDTSevere Thunderstorm WarningAMALipscomb41 min
May 12, 12:10 PM CDTSevere Thunderstorm WarningAMAGray71 min
May 12, 12:16 PM CDTSevere Thunderstorm WarningAMARoberts44 min
May 12, 12:54 PM CDTSevere Thunderstorm WarningAMAOchiltree43 min
May 12, 1:01 PM CDTSevere Thunderstorm WarningAMALipscomb54 min
May 12, 5:42 PM CDTSevere Thunderstorm WarningAMARandall63 min
May 12, 6:08 PM CDTSevere Thunderstorm WarningAMAPotter67 min
May 12, 6:18 PM CDTSevere Thunderstorm WarningAMACarson57 min
May 12, 6:26 PM CDTTornado WarningAMARandall34 min
May 12, 6:59 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.